Morphine Overdose or Normal Death
Last Modified: December 19, 2004
Dear OncoLink "Ask The Experts,"
Can you delineate the differences between morphine overdose and normal death progression in an advanced-stage, terminal lung cancer patient? And further, with such advanced cancer, does one need to worry about overdose speeding death when making decisions about medication?
Erin McMenamin, MSN, CRNP, AOCN, Pain Medicine Nurse Practitioner and Program Manager at the Abramson Cancer Center of the University of Pennsylvania, responds:
Dealing with any terminal cancer can be a very difficult situation. Morphine may be used to make sure the patient is comfortable in the final moments of life. It is the overall disease process that got the patient to this point, not using morphine to make someone comfortable. If the patient had their opioid titrated slowly, it would not be the cause of death. The patient would have to take approximately three times their opioid requirement to cause significant respiratory depression. It is often a question that lingers in the minds of family members. The key question is - would the patient have suffered if they did not give the Morphine? Most likely the answer is yes and you did the right thing.